Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1997, 5:12 AM CDT for Clark County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 5:12 AM CDT (10:12 UTC)
- Expired
- Jun 11, 1997, 5:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Clark County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:20 AM CDT | Hail 0.88 | Ashland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS1 KDDC 111012 RRA SVRDDC KSC025-111045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT WED JUN 11 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS * UNTIL 545 AM CDT * SOME LOCATIONS AFFECTED ENGLEWOOD BY 510 AM CDT * AT 508 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ENGLEWOOD MOVING EAST AT 25 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. SEARCY/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:56 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 11, 2:56 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 254 AM CDT WED JUN 11 1997 ...MAIN FCST CHALLENGE IS SEVERE WEATHER POTENTIAL... THUNDERSTORMS ATTM FROM JUST WEST OF SCOTT CITY IN STG WAA PTN AHD OF SFC WARM FRONT ARE PULSING UP AND DOWN. TSTMS ARE MOVG INTO SFC MSTR AXIS AND MAY STAY ALIVE FOR PART OF EARLY MORNING HOURS. MAY NEED TO ADD MENTION OF MORNING TSTMS FOR DDC AND NORTH. H3 RDG TO SLIDE ACROSS SWRN KS THIS AM AND THEN SPEED MAX OF 50 TO 60 KT FCST BEHIND RDG TAFTN. STG WAA MOVES INTO SWRN KS WITH SOME CAPPING AT H7. WILL GO WITH SLOWER AVN/ETA SFC WHICH WILL PUT TROF AND DRY LINE TO NEAR LIBERAL AND SCOTT CITY BY 00Z THURS. ABUNDANT MSTR IN WARM SECTOR AHD OF DRY LINE WILL BE IN PLACE WITH FCST DWPTS INTO THE MID 60S. SOME H7 CAPPING SHLD BE ENOUGH TO HOLD BACK CONVECTION UNTIL LATE AFTERNOON WHEN BNDRY LAYER DESTABILIZATION IS MAXIMIZED AFTER MAX HTG. CAP SHLD THEN BEGIN TO BREAK ALONG DRY LINE AS TEMPERATURES APPROACH 90 TO THE WEST AND ALSO NEAR WARM FRONT IN LESS CAPPED AIR. VERY HIGH INSTABILITY WILL THEN BE RELEASED WITH EXPLOSIVE DVPLMNT. FCST CAPES FROM 2000 TO 3000 J/KG WITH LIS FROM -7 TO -9. WINDS ALOFT NOT IMPRESSIVE FOR TORNADIC ACTIVITY WITH ONLY 20 TO 30K FCST AT H5...HOWEVER VERY HIGH CAPE VALUES SHLD OFFSET LACK OF STORM RELATIVE SHEAR TO GET SOME STORMS ROTATING AND SUPERCELLS WITH TORNADOS POSSIBLE. THE AREA UNDER THE GREATEST THREAT FOR SVR WILL BE FROM DODGE CITY AND EAST. THIS ALSO AGREES WITH SPC OUTLOOK OF MDT RISK AREA IN ERN CWA. SVR THUNDERSTORMS WILL BE ONGOING THIS EVENING THEN ENDING EAST TO WEST ACROSS AREA FOLLOWED BY CLEARING SKIES AND WINDS SHIFTING TO NORTHWEST. ON THURS INSTABILTY SHIFTS EAST AND SOUTH OF CWA AND WILL GO WITH PARTLY CLOUDY SKIES. WILL GO WITH WARMER FWC GUIDANCE THRU THIS FCST CYCLE AS H85 FCST TEMPS YIELD MID 80S. FAR WEST CWA MAY JUMP INTO THE 90S AS THAT AREA IS DRY LINED DURG AFTN. WILL GO NEAR 90 FROM HUGOTON TO >LAKIN AND WEST. .DDC...NONE DDC 085/060 086/056 082 331 GCK 085/058 086/056 083 221 EHA 090/058 086/056 084 1-1 LBL 087/058 086/056 084 211 HYS 084/059 085/056 079 331 P28 088/066 088/062 086 351 KRUSE
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.